Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Houston/Galveston, TX

June 16, 2004Brazoria County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 16, 2004, 11:25 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 11:25 AM CDT (16:25 UTC)
Expired
Jun 16, 2004, 2:15 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 72 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 161626
FFWHOU
TXC039-321-161915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1125 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 215 PM CDT

* AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TOINDICATE VERY HEAVY RAINFALL OVER MATAGORDA COUNTY AND THE 
SOUTHERN HALF OF BRAZORIA COUNTY.  AN ADDITIONAL 1 TO 2 INCHES OF 
RAINFALL IS FORECAST BY 130 PM. SO FAR THIS MORNING WIDESPREAD 3 TO 
5 INCHS OF RAINFALL WITH ISOLATED TOTALS NEAR 8 INCHES HAS BEEN 
ESTIMATED FROM BAY CITY EAST THROUGH SWEENY...BRAZORIA... AND THE 
LAKE JACKSON AREA TO SOUTHEAST OF ANGLETON.I

* FLOODING IS EXPECTED TO BECOME MORE WIDESPREAD AS STREAMS ARE FULL 
OR OUT OF BANKS AND DITCHES AND ROADS ARE COVERED DUE TO PONDING OF 
THE HEAVY RAIN.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2925 9517 2900 9519 2873 9567 2871 9604
          2897 9629 2920 9566

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:10 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 9:10 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 AM CDT WED JUN 16 2004

.DISCUSSION...
HIGH PW AIR STILL RESIDENT OVER SE TX. THE AREA ALSO LIES IN THE RRQ
OF A DEPARTING JET MAX. 25H DOES SHOW WEAK CONVERGENCE FURTHER WEST.
85H JET AXIS IS A LITTLE FURTHER EAST...IMPINGING ON EXTREME SE TX
AND SW LA. AT 12Z...A WEAK SURFACE TROUGH OF LOW PRESSURE WAS
ALIGNED ALONG THE COAST FROM BAY CITY TO HOUSTON TO LAKE CHARLES. AM
NOT SURE HOW FAR WEST THE PRECIPITATION SHIELD WILL GO TODAY...BUT
FEEL IT IS BEST TO KEEP THE FFA IN EFFECT. THINGS DETERIORATE
QUICKLY OVER THE EASTERN HALF OF THE REGION. CONCERN IS GROWING
ABOUT ENTRAINMENT OF SHOWERS TODAY. PRECIPITATION WILL CONTINUE TO
FIRE ALONG THE SURFACE TROUGH WITH RAINFALL TOTALS BEING ENHANCED BY
THE DEPARTING RRQ OF THE JET. THIS FLOOD THREAT IS BECOMING
INCREASINGLY DANGEROUS AND WILL ADDRESS THE THREAT IN THE HWO/FFA.
WILL TRIM TEMPS DOWNWARD OVER THE EAST DUE TO PRECIP AND CLOUDS.
WILL RAISE POPS EAST AND LEAVE POPS AS IS OVER THE WEST. 43/46

&&

CONVECTION BEGINNING TO FLARE ACROSS THE AREA THIS MORNING AS THIS
NEXT VORT LOBE/JET MAX MOVES ASHORE. WILL LIKELY GO LIKELY FOR POP
NUMBERS...AND KEEP THE FFA IN FOR THE ENTIRE CWA TODAY. ADDITIONAL
DETAILS ON THE THREAT WILL BE ENUMERATED ON THE FFA/HWO LATER THIS
MORNING. FORECAST TO BECOME A LITTLE LESS COMPLICATED LATE TONIGHT
/TOMORROW (AND ON THROUGH THE WEEKEND) AS THE PESKY UPPER LOW FIN-
ALLY WEAKENS AND LIFTS OUT TO THE NE. DEEP RIDGING BUILDING ACROSS
THE SOUTHERN STATES TO PUT A DAMPER ON POPS THE NEXT SEVERAL DAYS.
WHILE MODELS TRY TO BRING IN A SLUG OF DEEP TROPICAL MOISTURE OVER
THE WEEKEND (ON THE LOW-LEVEL EASTERLY FLOW) SUBSIDENCE SHOULD WIN
OUT (THAT IS SAVE FOR THE ISOLATED STUFF THAT THE SEABREEZE SHOULD
GENERATE). THIS DRYISH SPELL PROGGED TO PERSIST ON THROUGH MOST OF
NEXT WEEK...BUT MRF/GFSLR STILL PERSISTING IN INCREASING RAIN CHCS
FOR THE EXTEME LATTER STAGES OF THE FORECAST AS UPPER LEVEL TROFFI-
NESS HELPS PRODUCE A WEAK SHEAR AXIS OVER THE AREA. AT ANY RATE...
THIS IS STILL QUITE A WAY OUT...AND LOW POPS SHOULD SUFFICE IN THE
MEANTIME. 41/47/31
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 5PM.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 87 71 92 74 94 / 60 30 20 20 20
HOUSTON(IAH)          87 73 91 74 93 / 60 30 20 20 20
GALVESTON (GLS)       85 75 87 77 87 / 60 30 20 20 20
&&
Hazardous weather outlook, Jun 16, 10:15 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT WED JUN 16 2004

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-162200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1015 AM CDT WED JUN 16 2004

...HEAVY RAINFALL POSSIBLE TODAY...

.DAY ONE...TODAY AND TONIGHT.
A SERIES OF PARAMETERS ARE COMING TOGETHER TO MAINTAIN A HEAVY RAIN
THREAT ACROSS SOUTHEAST TEXAS THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS HAVE FOCUSED ALONG A COASTAL TROUGH OF LOW PRESSURE.
THIS COASTAL BOUNDARY WILL REMAIN NEARLY STATIONARY THROUGH
MID-AFTERNOON. THE RAIN ALONG THE COAST IS EXPECTED TO DIMINISH BY
MID-AFTERNOON BUT NOT BEFORE DUMPING ANOTHER 1 TO 3 INCHES OF RAIN
WITH ISOLATED POCKETS OF 4 TO 5 INCHES OF RAIN. SINCE 1 AM...PARTS
OF MATAGORDA COUNTY HAD ALREADY RECEIVED 6 TO 8 INCHES OF RAIN WITH
4 TO 6 INCHES OVER BRAZORIA AND GALVESTON COUNTIES.

FURTHER INLAND...THE THREAT FOR HEAVY RAIN IS LESS CLEAR. AT THIS
TIME...IT APPEARS THAT DAYTIME HEATING COUPLED WITH A WEAK UPPER
LEVEL TROUGH OF LOW PRESSURE AND FAVORABLE UPPER LEVEL WINDS WILL
PROMOTE THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE GROUND IS
SATURATED AND IT WONT TAKE MUCH ADDITIONAL RAINFALL TO PRODUCE
FLOODING. ANOTHER INCH IS EXPECTED OVER INLAND AREAS BUT ISOLATED
AREAS COULD RECEIVE ANOTHER 3 TO 4 INCHES OF RAIN.

THE ATMOSPHERE IS CONDUCIVE TO THE FORMATION OF FUNNEL CLOUDS TODAY.
THESE FUNNEL CLOUDS RARELY TOUCH THE GROUND BUT IF THEY DO...THEY
BECOME TORNADOES AND CAN CAUSE MINOR DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OF ROADWAYS TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:46 AM CDTTornado WarningHGXBrazoria29 min
Jun 16, 7:10 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 7:10 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 7:16 AM CDTTornado WarningHGXGalveston29 min
Jun 16, 8:26 AM CDTFlash Flood WarningHGXBrazoria, Matagorda3 hr
Jun 16, 9:14 AM CDTSpecial Marine WarningHGX2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.